Arizona, 2009Dust Storm and High Wind in Arizona, March 22, 2009
March 22, 2009 · NWS FGZ · 14 events in 13 counties and zones
A strong cold front brought very strong and gusty winds to northern Arizona on March 22, 2009. The winds locally caused damage to buildings, power outages, and near zero visibility in blowing dust.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought very strong and gusty winds to northern Arizona on March 22, 2009. The winds locally caused damage to buildings, power outages, and near zero visibility in blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 22, 10:00 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 22, 10:00 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN MAR 22 2009
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL AFFECT NORTHERN
ARIZONA THROUGH MONDAY. VERY STRONG AND GUSTY WINDS WILL CONTINUE TO
DEVELOP ACROSS NORTHERN ARIZONA TODAY. IN ADDITION TO WINDS EXPECT
COOLER TEMPERATURES WITH PRECIPITATION CHANCES INCREASING LATE THIS
AFTERNOON INTO MONDAY MORNING AS A COLD FRONT WILL BRING VALLEY RAIN
AND MOUNTAIN SNOW SHOWERS TO AREAS ALONG AND NORTH OF INTERSTATE 40.
&&
.DISCUSSION...
WINDS ARE INCREASING ACROSS NORTHERN ARIZONA THIS MORNING IN ADVANCE
OF AN APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT. A
HIGH WIND WARNING IS IN AFFECT FOR NORTHEASTERN ARIZONA...INCLUDING
THE LITTLE COLORADO RIVER VALLEY WITH SOUTHWEST WINDS EXPECTED TO
REACH 35-45 MPH WITH GUSTS UP TO 65 MPH. A WIND ADVISORY IS IN
EFFECT FOR ALL OTHER ZONES WITH SOUTHWEST WINDS EXPECTED TO REACH
30-40 MPH WITH GUSTS BETWEEN 45 AND 55 MPH. OTHERWISE...RAIN AND
SNOW SHOWERS WITH ISOLATED THUNDERSTORMS WILL DEVELOP WHEN THE FRONT
MOVES THROUGH THIS EVENING. NOT MUCH IN THE WAY OF PRECIPITATION IS
EXPECTED WITH THIS SYSTEM. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES
ARE POSSIBLE OVER THE KAIBAB PLATEAU...OTHERWISE FROM FLAGSTAFF
NORTHWARD LITTLE TO NO ACCUMULATION IS EXPECTED. FORECAST GRIDS LOOK
GOOD AND NO UPDATES ARE PLANNED.
&&
.PREVIOUS DISCUSSION...AT 3AM...A STRONG TROUGH WAS MOVING ONTO THE
WEST COAST...AND THIS SYSTEM WILL ARRIVE IN NORTHERN ARIZONA LATER
THIS AFTERNOON INTO THE OVERNIGHT HOURS. THE MAIN STORY WITH THIS
SYSTEM WILL BE THE VERY STRONG SOUTHWEST WINDS FROM MID MORNING
THROUGH THE MID TO LATE EVENING. SURFACE LOW PRESSURE DEEPENING OVER
THE 4-CORNERS REGION ALONG WITH 45-60 KT 700 MB WINDS WILL CAUSE THE
WINDY CONDITIONS. WE WILL ISSUE A HIGH WIND WARNING FOR MUCH OF
EASTERN ARIZONA WHERE 30-40 MPH SUSTAINED WINDS WITH GUSTS FROM 55
TO 65 MPH ARE EXPECTED. ELSEWHERE...A WIND ADVISORY WILL BE IN
EFFECT WITH 25-35 MPH WINDS AND GUSTS UP TO 55 MPH. AS THE FRONTAL
BAND MOVES TOWARD NORTHWEST ARIZONA THIS AFTERNOON...THERE WILL BE
AN INCREASING CHANCE FOR SHOWERS...ESPECIALLY OVER THE KAIBAB
PLATEAU. FOR TONIGHT...THE TROUGH AXIS WILL PASS THROUGH NORTHERN
ARIZONA WITH THE BEST LIFT AND MOST UNSTABLE AIR MASS LOCATED NORTH
OF THE MOGOLLON RIM. EXPECT A PERIOD OF RAIN AND SNOW SHOWERS WITH A
FEW THUNDERSTORMS ALSO POSSIBLE...MAINLY ACROSS THE NORTHERN THIRD
OF THE STATE. SNOW AMOUNTS SHOULD REMAIN LIGHT.
FOR MONDAY THROUGH WEDNESDAY...MAINLY DRY NORTHWEST FLOW WILL
DEVELOP WITH TEMPERATURES RISING BACK TO NEAR NORMAL. THERE WILL BE
A COUPLE OF WEAK DISTURBANCES PASSING BY...BUT PRECIP CHANCES APPEAR
MINIMAL. BY THURSDAY...FORECAST MODELS INDICATE A STRONGER LOW
PRESSURE SYSTEM MAY DROP OUT OF THE NORTH INTO OUR REGION. WE COOLED
OFF TEMPERATURES A FEW DEGREES AND KEPT A CHANCE FOR SHOWERS IN THE
FORECAST.
&&
.AVIATION...FOR THE 18Z PACKAGE. FROM 18Z SUN-06Z MON...EXPECT
SUSTAINED SFC WIND FROM THE SOUTHWEST AT 20 TO 35 KTS WITH GUSTS
FROM 40 TO 55 KTS. THE HIGHEST SPEEDS AND GUSTS WILL BE IN THE LEE
OF THE KAIBAB PLATEAU AND MOGOLLON RIM AS WELL AS ALL OF NAVAJO AND
APACHE COUNTIES. VFR CONDITIONS ARE EXPECTED THROUGH 21Z. FROM 21Z
SUN TO 06Z MON...A STRONG COLD FRONT WILL BRING WDSPRD MVFR
CONDITIONS ALONG AND NORTH OF I-40. WDLY SCT IFR CONDITIONS IN SHSN
WILL BE POSSIBLE FROM KFLG NORTHWARD. AFT 06Z MONDAY...VFR
CONDITIONS RETURN TO NORTHWESTERN AZ AND SPREAD SLOWLY EASTWARD.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES....
HIGH WIND WARNING FROM 9 AM UNTIL 11 PM MST TODAY FOR
AZZ010>014-016-017-039-040.
WIND ADVISORY FROM 9 AM UNTIL 11 PM MST TODAY FOR
AZZ004>009-015-018-037-038.
RED FLAG WARNING TODAY FROM NOON MST UNTIL 8 PM MST FOR AZ FIRE
ZONES 110-111-116-139-140
&&
PUBLIC..................CLARK
AVIATION/FIRE WEATHER...BOHLIN
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Mar 22, 4:40 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
440 AM MST SUN MAR 22 2009
AZZ004>018-037>040-230600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
440 AM MST SUN MAR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL APPROACH THE STATE TODAY AND TONIGHT...
PRODUCING VERY STRONG WINDS. A HIGH WIND WARNING IS IN EFFECT FROM
9 AM UNTIL 11 PM MST FOR EAST CENTRAL AND NORTHEAST ARIZONA...
INCLUDING SHOW LOW...WINSLOW...ST JOHNS AND WINDOW ROCK. SUSTAINED
WINDS WILL REACH 35 TO 45 MPH WITH GUSTS UP TO TO 65 MPH.
ELSEWHERE ACROSS CENTRAL AND NORTHERN ARIZONA...A WIND ADVISORY IS
IN EFFECT. FOR MORE DETAILS SEE PHXNPWFGZ.
IN ADDITION...FROM LATE THIS AFTERNOON INTO EARLY MONDAY MORNING A
PERIOD OF LIGHT SNOW IS ANTICIPATED ACROSS THE NORTHERN THIRD OF
THE STATE... WITH 1 TO 3 INCHES OF ACCUMULATION POSSIBLE OVER THE
KAIBAB PLATEAU. SMALLER AMOUNTS ARE EXPECTED ELSEWHERE WITH A
DUSTING POSSIBLE AS FAR SOUTH AS FLAGSTAFF.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JJ
High Wind, Yavapai County Mountains
- When
- March 22, 12:08 PM MST to 4:00 PM MST
- Where
- Yavapai County Mountains forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
A wind gust of 59 MPH was reported at the Prescott Love Field. The strong winds broke at least two large tree limbs 4 inches in diameter.
High Wind, Little Colorado River Valley in Coconino County
- When
- March 22, 12:15 PM MST to 5:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
An ADOT anemometer at Leupp Road and I-40 reported a peak wind gust of 67 MPH. The Police Department in Tuba City reported very strong winds with periods of 1/4 mile visibility in blowing dust. A spotter in Leupp reported 3/4 to 1 mile in spotty blowing dust. Blowing dust along Highway 89 between Gap and Cameron reduced the visibility to 30 feet in places. A spotter at Meteor Crater reported about 1/2 mile visibility on I-40.
High Wind, Western Mogollon Rim
- When
- March 22, 1:30 PM MST to 6:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Flagstaff Airport reported a peak wind gust of 64 MPH. Roof shingles were damaged in Fort Valley. Trees were knocked down in Kachina Village, including one that fell on a house. Two large pine trees were knocked down in east Flagstaff. Several street lamps were damaged in east Flagstaff as well.
High Wind, Little Colorado River Valley in Navajo County
- When
- March 22, 1:40 PM MST to 6:40 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS at the Winslow Airport reported a wind gust to 64 MPH. A spotter in Winslow reported that the wind knocked down an elm tree.
High Wind, Chinle Valley
- When
- March 22, 1:43 PM MST to 6:00 PM MST
- Where
- Chinle Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Weather spotters in Chinle reported very strong winds, power outages, blowing dust across area roads, and one half mile visibility for a couple of hours.
High Wind, Black Mesa Area
- When
- March 22, 1:43 PM MST to 6:00 PM MST
- Where
- Black Mesa Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Wind gusts at Window Rock and Winslow were used to estimate high wind gusts over the Black Mesa.
High Wind, Grand Canyon Country
- When
- March 22, 1:48 PM MST to 6:00 PM MST
- Where
- Grand Canyon Country forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The ASOS at the Grand Canyon Airport reported a peak wind gusts of 59 MPH.
High Wind, Coconino Plateau
- When
- March 22, 1:50 PM MST to 4:00 PM MST
- Where
- Coconino Plateau forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Wind gusts to 58 MPH were estimated across portions of the Coconino Plateau.
High Wind, Chuska Mountains and Defiance Plateau
- When
- March 22, 2:00 PM MST to 6:00 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The ASOS at Window Rock reported a peak wind gust of 59 MPH.
High Wind, Little Colorado River Valley in Apache County
- When
- March 22, 2:00 PM MST to 6:30 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The ASOS at the St Johns Airport reported a peak wind gust of 66 MPH. The Petrified Forest National Park reported a peak wind gust of 58 MPH.
Dust Storm, Yavapai County Valleys and Basins
- When
- March 22, 2:00 PM MST to 4:00 PM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Up to 50 MPH wind caused blowing dust that reduced the visibility down to 20 feet between Chino Valley and Paulden just after 200 PM. There was a 15 car pile up near mile post 333. At least three people were taken to the hospital.
High Wind, Eastern Mogollon Rim
- When
- March 22, 3:00 PM MST to 8:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Show Low Airport reported a peak wind gust of 60 MPH.
High Wind, White Mountains
- When
- March 22, 3:00 PM MST to 8:00 PM MST
- Where
- White Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Show Low Airport reported a peak wind gust of 60 MPH.
High Wind, Black Mesa Area
- When
- March 22, 3:00 PM MST to 6:00 PM MST
- Where
- Black Mesa Area forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
The Hopi RAWS reported a peak wind gust of 61 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Dakota, March 22 to 23, 2009$295,000 · 4 events
- Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009$40,000 · 58 kt wind · 36 events
- Flooding in North Dakota, March 22 to 31, 2009$85,000 · 17 events
- Wildfire and Dust Storm in California, March 22, 2009$121,000 · 63 kt wind · 9 events
- High Wind in Colorado, March 22 to 23, 2009$65,000 · 85 kt wind · 1 event
- Wildfire in Colorado, March 22, 2009$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 20098 events
- Blizzard and Winter Storm in Montana, March 22 to 24, 20098 events
- High Wind in California, March 22 to 23, 200964 kt wind · 5 events
- High Wind in Nevada, March 22, 2009$10,000 · 63 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156954, 156963, 156991, 156992, 156955, 156998, 156951, 156953, 156956, 156979, 158088, 156994, 156995, 156999.